Mississippi, 2009Flash Flood in Mississippi, September 22, 2009
September 22, 2009 · NWS LIX · 1 event in 1 county or zone
Numerous showers and thunderstorms developed across south Mississippi as a moist and unstable atmosphere prevailed across the region and a weak and nearly stationary frontal boundary was draped across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed across south Mississippi as a moist and unstable atmosphere prevailed across the region and a weak and nearly stationary frontal boundary was draped across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 22, 6:49 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 22, 6:49 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
749 PM CDT TUE SEP 22 2009
.UPDATE...
...SOUNDING DISCUSSION...
THE FLIGHT THIS EVENING BURST A LITTLE SOONER THAN NORMAL LIKELY
DUE TO THE RAIN IN THE AREA AT LAUNCH TIME. THE SOUNDING OBVIOUSLY
SHOWS A VERY MOIST ATMOSPHERE THIS EVENING WITH A PW OF 2.11
INCHES. SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA TONIGHT
AND THE SOUNDING SUPPORTS THIS FOR THE NEXT FEW HOURS AT LEAST.
WINDS ARE OUT OF THE SOUTH NEAR THE SURFACE AND OUT OF THE
SOUTHWEST AND WEST ALOFT.
98/SO
&&
.PREV DISCUSSION... /ISSUED 345 PM CDT TUE SEP 22 2009/
SHORT TERM...WELL WIDESPREAD SHRA/TSRA OCCURRED TODAY AND SHOULD
CONTINUE THROUGH THE REMAINDER OF THE AFTN AND INTO THE EVN HRS. AT
19Z THE UPPER LOW WAS LOCATED OVER THE CNTRL PLAINS/LEE OF THE
ROCKIES WHILE THE WEAK COLD FRONT WAS STRETCHING SSW THROUGH NCNTRL
AR AND INTO ERN TX.
TONIGHT...CURRENT CONVECTION IS MAINLY OUTFLOW INDUCED BUT WITH WEAK
DISTURBANCES EXPECTED TO CONTINUE TO MOVE THROUGH IN THE SW FLOW
CONVECTION WILL LIKELY CONTINUE. AS THE SUN GOES DOWN...COVERAGE
WILL BEGIN TO DECREASE AND THEN AFTER MIDNIGHT MOST CONVECTION
SHOULD REMAIN CLOSE TO THE COAST OR OVER THE COASTAL WATERS. HEAVY
RAIN IS STILL LIKELY THROUGH THE EVN HRS WITH THE HEAVIEST RAIN
EXPECTED ACROSS THE NW STILL.
TOMORROW AND THU...CONVECTIVE COVERAGE SHOULD BE LESS THAN WHAT
OCCURRED TODAY. THE AIRMASS WILL STILL BE RATHER MOIST WITH PWS NEAR
2 BUT THE DIFFERENCE WILL BE THE LOCATION OF THE UPPER RIDGE. TODAY
WE WERE SUFFICIENTLY B/T THE UPPER LOW TO OUR NW AND THE RIDGE TO
OUR EAST BUT BY TOMORROW THE RIDGE WILL RETROGRADE AND MOVE DIRECTLY
OVER THE REGION. THIS SHOULD PROVIDE ENOUGH SUBSIDENCE TO HURT RAIN
CHANCES ACROSS THE AREA. IN THE NW THE RIDGE WILL HAVE LESS OF AN
EFFECT AND EVEN THOUGH THE BULK OF THE UPPER LVL SUPPORT WILL REMAIN
JUST OFF TO OUR NW THERE SHOULD BE ENOUGH TO GET SCT TO NUM
SHRA/TSRA IN OUR FAR NWRN ZONES. TWRDS THE SE AND ESPECIALLY THE MS
COAST THE CENTER OF THE RIDGE MAY BE DIRECTLY OVERHEAD AND ANY
CONVECTION THAT DEVELOPS WILL BE ISLTD TO WIDELY SCT OVER THIS AREA.
GUI IS IN GENERAL AGREEMENT WITH THIS THINKING WITH 30-60% WED AND
20-40% THU (SE TO NW). AGAIN THE ATMOSPHERE IS PRETTY TROPICAL SO
ANY STORM WILL HAVE THE CAPABILITY TO DROP BRIEF TORRENTIAL
RAINFALL. ACTIVITY WILL BE HIGHLY DIURNAL IN NATURE SO LOOK FOR
WHATEVER ACTIVITY THAT IS OUT THERE TO DECREASE IN COVERAGE AND
INTENSITY A FEW HRS AFTER SUNSET.
LONG TERM...THE LATEST GFS AND ECMWF HAVE HAD BETTER CONTINUITY AND
CONSISTENCY LATELY. THE MEDIUM RANGE MDLS HAVE BEEN TRENDING TWRDS
THE A SOLN WITH THE UPPER LOW GETTING KICKED OUT TO THE EAST LATE
FRI AND DRIER AIR PUSHING IN LATE THIS WEEKEND. THIS TREND CONTINUES
AND WITH NO MAJOR CHANGES IN THE FCST THINKING NO CHANGES HAVE BEEN
MADE TO THE EXTENDED PORTION OF THE FCST. WITH THAT I HAVE APPENDED
THE PREVIOUS LONG TERM DISCUSSION HANDLING FRI THROUGH THE BEGINNING
OF NEXT WEEK. /CAB/
FRIDAY...THE UPPER LOW SHOULD START TO MOVE SLOWLY EAST WITH THE
MODELS SHOWING THE UPPER RIDGE WEAKENING SLIGHTLY AND MOVING
SOUTHEAST OF OUR AREA. WE SHOULD HAVE A BETTER CHANCE OF RAIN
AGAIN AS THE SURFACE FRONTOGENESIS TAKES PLACE WEST AND NORTH OF
OUR AREA.
SATURDAY...THE UPPER LOW IS EXPECTED TO OPEN INTO A WAVE AND LIFT
EAST/NORTHEAST ACROSS THE GREAT LAKES BY SATURDAY NIGHT. THERE
WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF
THE AREA. THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND ECMWF WITH
REGARDS TO THE TIMING AND STRENGTH OF THE UPPER TROUGH OR SHEAR AXIS
THAT WILL MOVE THROUGH THE CENTRAL GULF COAST REGION. USING A
CONSENSUS...THE THREAT OF RAIN SHOULD TAPER OFF OR END SUNDAY OR
SUNDAY NIGHT AS DRIER AIR STARTS TO SETTLE INTO THE AREA WITH A WEAK
COLD FRONTAL PASSAGE.
A SUBSTANTIAL COLD UPPER STORM SYSTEM WILL SETTLE OVER THE EASTERN
GREAT LAKES REGION WITH A FLAT TROUGH EXTENDING SOUTH INTO THE
SOUTHEAST STATES LATE SUNDAY INTO MONDAY. ADDITIONAL DRIER AND
SLIGHTLY COOLER AIR SHOULD CONTINUE TO FILTER IN EARLY NEXT WEEK.
22/TD
AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE
BROAD DIFLUENT UPPER LEVEL FLOW OVER SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI IN CONCERT WITH STRONG DIFFERENTIAL HEATING. THE
ATMOSPHERE IS VERY UNSTABLE AND HAS VERY LITTLE VERTICAL WIND SHEAR.
AS A RESULT...THUNDERSTORMS WILL LAST NO MORE THAN AN HOUR ONCE COOL
AIR OUTFLOW FROM HEAVY RAIN CUTS OFF THEIR ENERGY SOURCE. EXPECT
BULK OF THUNDERSTORMS TO GRADUALLY DISSIPATE DURING THE EVENING
HOURS AS SURFACE HEATING SHUTS DOWN. MORE NOCTURNAL SHOWERS SHOULD
FORM ALONG THE COAST AFTER MIDNIGHT AND MOVE INLAND DURING THE PRE
DAWN HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AREAS OF MVFR AND
IFR CONDITIONS THROUGH THIS EVENING. ONCE THE THUNDERSTORMS
DISSIPATE VFR CONDITIONS SHOULD PREVAIL EXCEPT AT KMCB WHERE HEAVY
DENSE FOG IS EXPECTED TO FORM AFTER MIDNIGHT.
MARINE...CONVECTION HAS NOT BEEN MUCH OF ISSUE DURING THE DAY BUT
SHRA AND TSRA COULD DEVELOP ONCE AGAIN OVER THE COASTAL WATERS
TONIGHT...MAINLY AFTER MIDNIGHT. NOT EXPECTING AS MUCH AS THE
PREVIOUS NIGHT AS THERE DOESNT APPEAR TO BE A LL JET TONIGHT AND
WITH ANTI-CYCLONIC FLOW EXPECTED THERE SHOULD BE NO MORE THAN SCT
STORMS DURING THE EARLY MORNING HRS. WITH ANY STORM LOOK FOR LOCALLY
HIGHER WINDS AND SEAS NEAR THESE STORMS. ANY FROM CONVECTION WINDS
SHOULD REMAIN BELOW 15 KTS WITH SEAS MAINLY RANGE FROM 2-4FT AND A
LIGHT TO MODERATE CHOP OVER PROTECTED WATERS AND THE LAKES. WINDS
WILL REMAIN OUT OF THE SE THROUGH TOMORROW MORNING BEFORE THEY START
TO BACK TO THE E AND THEN NE BY THU MORNING. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 85 70 89 / 70 60 30 40
BTR 72 87 71 89 / 70 60 30 30
MSY 75 89 77 90 / 50 30 20 20
GPT 75 88 72 89 / 50 30 20 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 22, 6:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 PM CDT TUE SEP 22 2009
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-231615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
700 PM CDT TUE SEP 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TONIGHT
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL GRADUALLY DIMINISH
DURING THE EVENING HOURS AND BECOME MORE ISOLATED IN NATURE AFTER
MIDNIGHT. OCCASIONAL LIGHTNING AND BRIEF HEAVY DOWNPOURS OF RAIN
WILL ACCOMPANY SOME OF THE THUNDERSTORMS THIS EVENING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CONTINUED CHANCE OF THUNDERSTORMS WEDNESDAY...A LESSER
CHANCE OF THUNDERSTORMS THURSDAY...THEN AN INCREASED CHANCE OF
THUNDERSTORMS AGAIN FRIDAY INTO SATURDAY. DRIER AIR WILL START TO
MOVE INTO THE AREA FROM THE NORTHWEST ON SUNDAY WITH THE THREAT OF
THUNDERSTORMS ENDING BY MONDAY. THE THREAT OF WIDESPREAD HAZARDOUS
WEATHER IS LOW THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH MONDAY...SEPTEMBER 28TH.
HOWEVER...IF ANY HAZARDOUS WEATHER OCCURS PLEASE RELAY REPORTS TO
THE NATIONAL WEATHER SERVICE BY CALLING 504 522 7330 OR 985 649
0357.
Flash Flood, Jackson
- When
- September 22, 10:00 PM CST to 11:00 PM CST
- Where
- Jackson County, 0.87 mi NNW of North Biloxi Arpt to 1.34 mi W of North Biloxi Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.460, -88.878
Heavy rainfall caused several homes to flood in the community of St. Martin.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, September 22 to 25, 20091 death · $240,000 · 5 events
- Wildfire in California, September 22 to 27, 200920 injured · 2 events
- Flash Flooding and Hail in Mississippi, September 22 to 24, 2009$276,000 · 0.75 in hail · 15 events
- Damaging Wind in Arkansas, September 22, 2009$50,000 · 1 event
- Flash Flood in Indiana, September 22, 2009$30,000 · 1 event
- Flash Flooding in Mississippi, September 22 to 24, 2009$16,000 · 7 events
- Wildfire in California, September 22 to 23, 2009$20,000 · 2 events
- Drought in Wisconsin, September 22 to 30, 200911 events
- Lightning Strike in Texas, September 22, 2009$15,000 · 1 event
- Flooding and Heavy Rain in Missouri, September 22, 20096 events
- Heavy Rain in North Carolina, September 22, 2009$5,000 · 2 events
- Heavy Rain in Kentucky, September 22, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197346.